Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Bismarck, ND

June 6, 2012Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2012, 4:14 PM MDT for Grant County, Morton County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2012, 4:14 PM MDT (22:14 UTC)
Expired
Jun 6, 2012, 5:15 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KBIS 062214
SVRBIS
NDC037-059-062315-
/O.NEW.KBIS.SV.W.0029.120606T2214Z-120606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT WED JUN 6 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 615 PM CDT/515 PM MDT/

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ALMONT...OR 40 MILES WEST OF BISMARCK...AND MOVING
  NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALMONT AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4698 10163 4698 10126 4657 10148 4658 10177
TIME...MOT...LOC 2214Z 194DEG 16KT 4668 10159
WIND...HAIL 60MPH 1.00IN

$$

AYD
2 follow-up statements
609 
WWUS53 KBIS 062228
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT WED JUN 6 2012

NDC037-059-062315-
/O.CON.KBIS.SV.W.0029.000000T0000Z-120606T2315Z/
GRANT ND-MORTON ND-
528 PM CDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ALMONT...OR 37 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALMONT AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4698 10163 4698 10126 4657 10148 4658 10177
TIME...MOT...LOC 2228Z 209DEG 7KT 4670 10156
WIND...HAIL 60MPH 1.00IN

$$

AYD
061 
WWUS53 KBIS 062247
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT WED JUN 6 2012

NDC037-059-062315-
/O.CON.KBIS.SV.W.0029.000000T0000Z-120606T2315Z/
GRANT ND-MORTON ND-
547 PM CDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF ALMONT...OR 40 MILES WEST OF BISMARCK...MOVING NORTHEAST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALMONT AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4698 10163 4698 10126 4657 10148 4658 10177
TIME...MOT...LOC 2247Z 207DEG 9KT 4664 10158
WIND...HAIL 60MPH 1.00IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:11 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 1:11 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT WED JUN 6 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHARP RIDGE OVER NORTH CENTRAL COUNTIES WITH MID LEVEL LOW EDGING
SLOWLY EAST INTO THE RIDGE. SURFACE LOW FROM LEE OF CANADIAN
ROCKIES TO BLACK HILLS EDGING SLOWLY NORTHEAST. SOME CONVECTION
DEVELOPING IN A LINE FROM SASKATCHEWAN AND MANITOBA BORDER SOUTH
TO KABR AND ANOTHER LINE EAST OF KRAP. CONVECTION SHOULD CONTINUE
TO INCREASE AS COMBINATION OF INSTABILITY...SURFACE BOUNDARIES AND
WEAK UPPER LEVEL SUPPORT TRIGGER THUNDER. TEMPERATURES SLIGHTLY
COOLER AS FRONTAL SYSTEM MOVES THROUGH AND MORE CLOUDS LIMIT
HEATING.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

HIGHLIGHTS OF THE LONG TERM ARE CENTERED UPON THE POTENTIAL FOR
SEVERE CONVECTION FRIDAY NIGHT THROUGH SATURDAY...FOLLOWED BY A COOL
DOWN TO SLIGHTLY BELOW NORMAL TEMPERATURES.

ON FRIDAY...LEE CYCLOGENESIS COMMENCES ACROSS SOUTH CENTRAL
MONTANA...WITH A WARM FRONT PROPAGATING INTO NORTHERN SOUTH
DAKOTA...PERHAPS ENTERING THE FAR SOUTHWESTERN PORTIONS OF NORTH
DAKOTA BY THE LATE AFTERNOON. THE GREATEST INSTABILITY SHOULD REMAIN
ACROSS SOUTH DAKOTA....AND CONFINED SLIGHT CHANCE POPS TO NEAR
THE SOUTH DAKOTA BORDER. FOR FRIDAY NIGHT...MORE WIDESPREAD ELEVATED
CONVECTIVE DEVELOPMENT IS POSSIBLE AS THE LOW LEVEL JET INCREASES
AHEAD OF THE DEEPENING SURFACE LOW. ELEVATED CAPE VALUES IN EXCESS
OF 1000 J/KG AND DEEP LAYER SHEAR OF 30+ KTS SUPPORTS THE POTENTIAL
FOR A FEW THUNDERSTORMS POSSIBLY BECOMING SEVERE FRIDAY NIGHT WITH
LARGE HAIL BEING THE MAIN THREAT.

ON SATURDAY...THE SURFACE LOW PROPAGATES INTO THE CENTRAL DAKOTAS
DURING THE AFTERNOON...WITH A POSSIBLE TRIPLE POINT ACROSS SOUTH
CENTRAL NORTH DAKOTA WITH AN OCCLUDED FRONT ARCHING THROUGH THE
NORTHWEST. SURFACE DEWPOINTS IN THE MID TO UPPER 60S SHOULD BE IN
PLACE ACROSS MUCH OF CENTRAL NORTH DAKOTA SATURDAY
AFTERNOON...YIELDING ML CAPE VALUES OF 2000-3000 J/KG AND DEEP LAYER
SHEAR VALUES OF 30-40 KTS SUPPORTIVE OF POTENTIALLY HIGH END SEVERE
CONVECTION. HOWEVER...SURFACE BASED CONVECTIVE DEVELOPMENT MAY
REMAIN DELAYED UNTIL EARLY EVENING WHEN GREATER UPPER LEVEL FORCING
AND LOW LEVEL CONVERGENCE WITH THE BEGINNINGS OF THE LOW LEVEL JET
ARE ABLE TO OVERCOME THE WARM MID LEVEL TEMPERATURES. SOME ELEVATED
STORMS MAY REMAIN ONGOING ACROSS THE NORTH THROUGHOUT THE DAY WHERE
WARM AIR ADVECTION IS MAXIMIZED.

THE STRONG UPPER LEVEL LOW PROPAGATES ACROSS THE AREA ON SUNDAY WITH
SHOWERS AND THUNDERSTORMS EXPECTED WITH THE COOL TEMPERATURES ALOFT.
THE LOW THEN PROPAGATES INTO ONTARIO BY TUESDAY...WITH ZONAL FLOW
THEREAFTER. HIGH TEMPERATURES SUNDAY INTO EARLY NEXT WEEK SHOULD
TREND SLIGHTLY BELOW NORMAL IN THE UPPER 60S TO LOWER 70S GIVEN THE
PASSAGE OF THE DEEP UPPER LEVEL LOW.

&&

.AVIATION...AS OF 1900 UTC...A LINE OF THUNDERSTORMS WAS ONGOING ACROSS
CENTRAL NORTH DAKOTA ALONG A WARM FRONT...AND WILL LIKELY IMPACT
KJMS BETWEEN 19 AND 21 UTC. AT THE SAME TIME A COLD FRONT HAS
ENTERED WESTERN NORTH DAKOTA...HAVING ALREADY PASSED THROUGH KDIK.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON
BETWEEN THE TWO AFOREMENTIONED FRONTS...ESPECIALLY ACROSS CENTRAL
NORTH DAKOTA AFTER 21 UTC. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE. DO BELIEVE THAT THE OVERALL THUNDERSTORM ACTIVITY SHOULD
END AND HOUR OR TWO AFTER SUNSET...HOWEVER...UNCERTAINTY REMAINS
AS TO WHETHER STORMS WILL BE ABLE TO PERSIST LONGER THROUGH NIGHT.
ADDITIONAL THUNDERSTORMS WILL BEGIN TO IMPACT WESTERN NORTH DAKOTA
AFTER 12 UTC ON THURSDAY...WITH THUNDERSTORMS SPREADING INTO THE
CENTRAL PORTIONS OF THE STATE THROUGH THE DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jun 6, 1:17 PM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT WED JUN 6 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
217 PM CDT WED JUN 6 2012 /117 PM MDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA ON FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA DURING THE
EVENING. ADDITIONAL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON SUNDAY ACROSS THE AREA...HOWEVER...NO SEVERE WEATHER IS
ANTICIPATED. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:04 PM MDTSevere Thunderstorm WarningBISMercer, Oliver56 min
Jun 6, 4:41 PM MDTSevere Thunderstorm WarningBISGrant34 min
Jun 6, 4:45 PM MDTAreal Flood AdvisoryBISGrant, Morton2 hr
Jun 6, 5:10 PM MDTAreal Flood AdvisoryBISGrant115 min
Jun 6, 5:13 PM MDTSevere Thunderstorm WarningBISGrant, Morton48 min
Jun 6, 5:53 PM MDTAreal Flood AdvisoryBISGrant117 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.